After 4 weeks of taking 150mcg of levo. I started with really bad palpitations and racing pulse so cut back to 125mcg and they stopped with in a few days. When I next had my endo appt. I saw his registra and she said my TSH was suppressed at 0.05 range 0.35 - 4.5 T4 13 range 7.8 - 20 T3 4.4 range 3.5 - 6.0

She said to take alternate 100mcg/125mcg which I have been doing for 6 weeks now but last week I missed the days dose of 125mcg.

For the last few days I have taken 150mcg to compensate for the missed dose.

Today I have had bad palpitations again which I have not had for a while, could the few days increase have caused them or would the few doses of 150mcg not be fully in my system yet.

Any advice really appreciated.

Many thanks browny

27 Replies

  • I only have to take one higher dose for my heart to start again. Some of us seem very sensitive to thyroid medication and any slight increase will show up almost immediately. If I increase and it doesn't agree with me my heart will play up the very next day.

    Moggie x

  • Hi Moggie

    I thought it maybe the dose increase but I always think that it takes a few weeks for the dose to build up in your system so it confuses me somewhat.

    Best wishes browny

  • Could be that we have enough of a build up in our systems as we have taken thryoid meds for quite a while so any little extra just pushes us over the top. I am having to split a 50mcg tablet into four at the moment as I take 112.5mcg's daily, the trouble with that is you just dont know exactly where in the tablet the levo is, but I can tell exactly which quater it is in because my heart will always play up the next day. I have tried on several occassions to increase to 125mcg's daily but my heart will not allow it and within two days it is jumping about like crazy. You wouldn't think an increase of 12.5 daily would make much difference would you,but for me it is the difference between my heart behaving normal or racing and skipping all day.

    Hope it helps to know that you aren't the only one with this crazy problem.

    Moggie x

  • Think I have a similar problem

  • Hi Aurealis

    As Moggie says it seems some of us are very sensitive to an increase in the dose.

  • Frustrating isn't it and it makes it very difficualt to get stable as it will also work the other way. A few days with a slight decrease will leave you feeling dreadful.

    Moggie x

  • Thanks Moggie, I understand more now, it does seem I am sensitive to the increasing dose, not that I want anyone to have any problems but it does help to know that it does happen in other people.

    Must remember not to forget a days dose again.

    Can you not tolerate alternating 100/125mcg or does the 125mcg set the palps off?

  • Wish I could - no tried alternate 100/125 and my heart just does not like it.

    I think the likes of us are also very sensitive to brand changes as my endo wrote to my GP insisting that I stay on a stable dose and that the brand must also be consistent. Made me wonder what he was thinking but not telling. Will have to remember to ask him when I see him next why he insisted on this. I did have to chang brands, as they stopped Eltroxin, and for months after my heart was going crazy, Finally sorted myself out with German, almost filler free, levo.

    Moggie x

  • He was possibly listening to you ! x

  • Well that would be such an unusual situation Marz that I don't think I thought of

    Moggie x

  • Maggie years ago in the days you were given three months at a time I often got different brands and could tell the difference. I asked the pharmacist about it. She certainly didn't dismiss be but suggested it could be the fillers as they differ. Was there a brand I was happy with? I said that all were ok but I had to tweak the dose and as soon as got it right got a different brand again plus I felt that when I thought it may be right didn't have enough time remaining to be sure of that. I said could we look at it another way-which brands was she sent most often-Goldshield now renamed Mercury Pharma and she also said to get GP to put on script and also get it a day or so earlier each month to have some in hand if she was struggling to obtain it. A few years later I read on an American site to stick to the same brand because of potency issues. Can't remember the exact figures now so I shall make them up just as an illustration but if you had a 100 tablet there was a ruling that it had to be between 90 and 110 so quite a big leeway so some companies were producing at 95 and others higher around 108. If you were on 100 a day with one company over a week you would be taking 7x 108 or 756 and with the other 7x 95 or 665 so a significant difference. I posted that could explain the problem I'd experienced and did anyone know if it was the same in the UK. Got nothing concrete on that and found nothing over her either but to me that seems a stronger reason than fillers though I do accept some have allergies

  • Good theory - and maybe that is why the endo wanted the brand to be consistent. I am now on a German levo, which seems much better quality, and only has 4 fillers in compare to a possible 10'ish (sorry haven't counted) that the English levo has in them an am doing well.

    My endo and myself did talk about fillers and he did not dismiss them but couldn't come up with any answers.

    Thanks for the input.

    Moggie x

  • I'm presuming levels of irons ferritin folate B12 and Vit D, magnesium are all OK i.e. optimal?

    (probably stating obvious as usual sorry) J :D

  • Hi spareribs

    Iron ferritin good, supplementing with the others except magnesium as never had this tested.

    Do G.P's test for this? I have a print out of blood results and this is not on it, do we specifically have to ask for it to be done?

  • Hi I added that on to the usuals as the more I read, the more I realise it's importance - esp heart (I think) no I've not had a test either, and it's not normally tested by GPs - however I just have a spray and epsom baths to help the Vit D. (like Vit D most folk are low, but it's an electrolyte so mustn't be overdone)

    I hate palpitations, but I have not had them in a while now - so thought it may help, Jane :D

    I wonder if anyone else has had a magnesium test - Jackie maybe?

  • I have - blood levels were normal (they always are), but RBC levels were deficient.

    My nutritional doc has me on 150mg magnesium citrate per day but I'm thinking of trying double as been reading that's quite a low dose (the RDA is about 350mg I think). I do also use the Betteryou magnesium spray. I still have a really annoying eye twitch which I just know is magnesium. Also, I ran out of supplements the other day and after only about 2 days without then I had spasms in my thigh muscle keeping me awake at night. Used the spray directly on them and they subsided quickly.

    As well as the link Clutter has posted below, this is also really helpful:

    "Are you taking enough magnesium in the diet? The recommended daily allowance is 300mgs for men, 350mgs for women. Magnesium is extremely safe by mouth – too much simply causes diarrhoea. Try increasing the amount of magnesium you take by mouth until it causes diarrhoea, then reduce the dose slightly so it does not. This is called taking magnesium to bowel tolerance (just like using vitamin C to bowel tolerance)."

  • Just read the link, very interesting, thanks hampster

  • Hi

    My daughter's G.P. did the test for magnesium as G.P. said she has M.E.

    She said there had been a study which said some M.E. patients are deficient in magnesium.

    My daughters level came back as 51 (bottom of range 50) and guess what her G.P. did not treat.

    I think we will both try the Epsom salts and supplements.

  • :)

  • Unfortunately the last I heard (last week) Jackie was in hosp.

    Really hope she is o.k. She does have a lot of knowledge and is missed on here. Lets hope she has a speedy recovery.

  • Oh sorry to hear that, I thought I saw a recent post - wishing you all the best Jackie xx

  • I heard she was in hosp last week so maybe she is out now and on the mend - lets hope so.

    Moggie x

  • Its not necessary to have it tested because a) most of us will be deficient and b) if you take to much you'll get diarrhoea. I'll pop Hampsters link on in a jiffy.

  • Oh good I wasn't imaging the palps connection, and yes dire rear from a dose of salts! (hence the spray/epsom salts instead) :D

  • Hi Many thanks for link

  • Good link clutter but, like it says in the article, the blood tests preformed for magnesium are just not reliable so you have either got to go private for other testing or stick to Epsom salt bath once in a while.

    Moggie x

  • Don't think the test for magnesium is reliable. Will have a search for you and post later. Magnesium good for muscles and the heart is a muscle too ! Clutter has posted the link I was thinking of below - Dr Sircus....

You may also like...